Man Develops Autoimmune Hemolytic Anemia After Getting Flu Vaccine, Case Study Reports
A 58-year-old kidney transplant patient developed autoimmune hemolytic anemia (AIHA) three days after receiving an influenza vaccine, a case study reports.
The case highlights the importance of educating patients to report any unusual symptoms after vaccination.
The study, “Autoimmune Hemolytic Anemia in a Renal Transplant Patient Following Seasonal Influenza Vaccination,” was published in the journal Case Reports in Hematology.
Autoimmune hemolytic anemia, or AIHA, occurs when the immune system mistakenly attacks the body’s own red blood cells, causing a reduction in the number of these cells and leading to hemolytic anemia.
Symptoms may include weakness, fatigue, and jaundice. Cold agglutinin disease (CAD) is one of the most common forms of AIHA, marked by the formation of autoantibodies against red blood cells formed upon exposure to cold temperatures.
AIHA can have an unknown origin or result from an underlying disease or medication. Vaccines have been associated with triggering this condition.
This report described the case of a man, age 58, who received a seasonal flu vaccine (quadrivalent inactivated influenza vaccine IIV4) as part of routine care.
The patient had a medical history of end-stage renal disease, or renal failure, caused by high blood pressure, high levels of lipids (fat), and diabetes type 2, which was treated with a kidney transplant.
Three days after receiving the vaccine, he started complaining of malaise, or a general sense of discomfort or illness, fever, and yellowish discoloration of the eyes, reflective of jaundice.
Lab tests revealed high levels of bilirubin (hyperbilirubinemia) — which was consistent with apparent jaundice and reflects red blood cell damage — and low hemoglobin (anemia). The patient also was found to have elevated lactate dehydrogenase (LDH) and low haptoglobin in the blood, two markers of red blood cell destruction used in the diagnosis of hemolytic anemia.
Infection with hepatitis A, B, or C were ruled out, as were the Epstein–Barr virus and cytomegalovirus. An extensive battery of lab tests were performed.
Altogether, the findings were “suggestive of hemolytic anemia post routine influenza vaccine,” the researchers said.
The patient denied taking any new medications, having a history of allergy, or any autoimmune diseases. After reviewing past labs and clinical records, the doctors concluded that this patient had been having mild hyperbilirubinemia since 2003.
The patient did not require any blood transfusion and treatment with folic acid supplementation was started.
Influenza vaccine has been infrequently associated with AIHA, but the reasons for why vaccines can induce the disease in some patients are unknown.
It may result from the fact that small proteins from the flu virus, which are used to make vaccines and boost immune responses, resemble certain proteins found in the body. These proteins may turn the immune system against the body’s own cells. Adjuvants, which are agents used in vaccines to help stimulate the immune system, also may be involved.
Moreover, some people may have structural defects on the red blood cell membranes that could also make them more prone to hemolysis.
“Patients who receive an influenza vaccine should be counseled and educated about reporting any unusual signs and symptoms experienced after the vaccination,” the researchers said.
“Management strategies for vaccine-induced hemolysis may involve supportive care, red blood cell transfusion, steroids, and intravenous immunoglobulin,” they added.